Episode 90 – Low and Slow Poisoning

One of the things we need to think about whenever we see a patient who’s going low and slow with hypotension and bradycardia is an overdose. B-blockers, calcium channel blockers (CCB) and digoxin are some of the most frequently prescribed cardiovascular drugs. And inevitably we’re gonna be faced with both intentional and unintentional overdoses from these drugs in the ED. If we can recognize these overdoses early and manage them appropriately, well - we’ll save some lives...

Best Case Ever 26: Chloral Hydrate Poisoning and Cardiac Arrest

I met up with Mike Betzner at North York General's Update in EM Conference in Toronto. He is the medical director of Air Transport STARS air ambulance out of Calgary and an amazing speaker on the national lecturing circuit. His Best Case Ever on Chloral Hydrate poisoning & cardiac arrest describes a young man in cardiac arrest with resistant Ventricular Fibrillation and Torsades de Pointes. There is only one class of drugs that can get him back into normal sinus rhythm. Dr. Betzner describes how he recognized that this patient was suffering from Chloral Hydrate poisoning and how he saved his life with one simple intervention.

Episode 40: Asymptomatic Hypertension

University of Toronto EM Residency program director, Joel Yaphe and cardiovascular EM researcher, Clare Atzema discuss the guidelines, controversies, pearls & pitfalls of Asymptomatic Hypertension in the ED. The literature is thin in this area, and there are many controversies: Does an elevated BP measured in the ED represent true essential hypertension? Do these patients need to be worked up? Are they at risk of serious morbidity and mortality? Should we treat these patients in the ED with antihypertensives? Should we send them home on antihypertensives? and many more......